Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Sep 6, 2009, 12:51 PM CDT for 4 parishes in Louisiana. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2009, 12:51 PM CDT (17:51 UTC)
- Expired
- Sep 6, 2009, 2:05 PM CDT
- In force
- 74 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 061751 FFWLIX LAC051-071-075-087-061945- /O.NEW.KLIX.FF.W.0022.090906T1751Z-090906T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1251 PM CDT SUN SEP 6 2009 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITIES OF...TIMBERLANE...HARVEY... WESTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS... EXTREME NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITY OF BELLE CHASSE... WEST CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITY OF CHALMETTE... * UNTIL 245 PM CDT * AT 1249 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR TERRYTOWN...OR NEAR TIMBERLANE...MOVING SOUTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRETNA THESE STORMS AROUND THE AREA HAVE A HISTORY OF DROPPING TORRENTIAL RAINFALL IN A VERY SHORT TIME FRAME WITH A FEW STREETS IN SLIDELL FLOODING CAUSING A FEW CARS TO STALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 2995 9017 3011 8990 3007 8980 2975 8998 $$ BANNAN
1 follow-up statement
000 WGUS74 KLIX 061905 FFSLIX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 205 PM CDT SUN SEP 6 2009 LAC051-071-075-087-061915- /O.CAN.KLIX.FF.W.0022.000000T0000Z-090906T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ST. BERNARD LA-JEFFERSON LA-ORLEANS LA-PLAQUEMINES LA- 205 PM CDT SUN SEP 6 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME NORTHWESTERN PLAQUEMINES...WESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND WEST CENTRAL ST. BERNARD PARISHES... THE STORMS THAT PROMPTED THE WARNING HAS MOVED SOUTH AND OUT OF THE WARNED AREA. LAT...LON 2995 9017 3011 8990 3007 8980 2975 8998 $$ BANNAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 12:31 PM CDT, 20 minutes earlier.
Area forecast discussion, Sep 6, 12:31 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE NATIONAL WEATHER SERVICE NEW ORLEANS LA 1231 PM CDT SUN SEP 6 2009 .AVIATION...CONVECTION IS POPPING UP AROUND THE AREA AGAIN AND THIS WILL CAUSE SOME PROBLEMS FOR OUR TAF LOCATIONS THROUGHOUT THE AFTN AND INTO THE OVERNIGHT HRS. OUTSIDE OF CONVECTION IT HAS MOSTLY BEEN VFR CONDITIONS BUT MVFR CIGS HAVE OCCURRED AT TIMES. THIS WILL CONTINUE TO BE THE CASE AS CIGS WILL LIKELY RANGE FROM 2K-3500 FT OUTSIDE OF ANY RAIN. OF COURSE CIGS AND VISBIES WILL BOTH DROP WITH ANY STORM. RAIN COULD VERY EASILY BE HEAVY DROPPING VISBIES DOWN INTO IFR AND EVEN LIFR AT TIMES. ALL SITES SHOULD HAVE TO DEAL WITH AT LEAST VCTS SOMETIME THIS AFTN BUT ONCE WE MOVE INTO THE EVN...AS HAS BEEN THE CASE THE LAST FEW NIGHTS CONVECTION SHOULD BEGIN TO CONSOLIDATE CLOSER TO THE COAST. WITH THAT MSY AND GPT COULD HAVE ISSUES FROM SHRA/TSRA MUCH OF THE NIGHT BUT ESPECIALLY AFTER 6Z. BTR AND MCB COULD STILL SEE SOME ISSUES FROM LIGHT BR AND EVEN LOW CLOUDS. FCST SNDGS SUGGEST LOW CLOUDS POSSIBLY DEVELOPING AFTER 6/7Z MAYBE AS LOW AS 2-500 FT. I WILL JUST KEEP TEMPO SCT IN RIGHT NOW BUT I WOULD NOT BE SURPRISED TO SEE SOME BKN CIGS BELOW 1K FT AT THESE TWO SITES. /CAB/ && .DISCUSSION...SOUNDING DISCUSSION... THE ATMOSPHERE REMAINS MOIST WITH A FEW SMALL POCKETS OF DRY AIR PRESENT...PRECIPITABLE WATER VALUE IS 2.06 INCHES. A LAYER OF ALTOCUMULUS CLOUDS NEAR 8900 FT ARE PRESENT THIS MORNING AS REFLECTED IN THE SOUNDING. SHOWERS AND A FEW THUNDERSTORMS DEVELOPED DURING THE NIGHT OVER THE COASTAL AREAS BUT HAVE SINCE DISSIPATED AND ARE EXPECTED TO FIRE UP AGAIN LATER IN THE DAY...SIMILAR TO YESTERDAY. AN INVERSION IS PRESENT NEAR 750 FEET ALONG WITH WINDS OUT OF THE SOUTH IN THE LOWER LEVELS AND OUT OF THE WEST IN THE MID AND UPPER LEVELS. && .PREV DISCUSSION... /ISSUED 414 AM CDT SUN SEP 6 2009/ SHORT TERM... A SHORT WAVE TROUGH CURRENTLY DIGGING INTO THE SOUTHERN PLAINS WILL BE THE PRIMARY PLAYER ACROSS THE AREA THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND. IN ADDITION...A SURGE OF DEEP TROPICAL MOISTURE HAS OVERSPREAD THE REGION...AS EVIDENT IN THE 00Z SOUNDING DEPICTING PW VALUES IN EXCESS OF 2 INCHES. WITH STRONG MID AND UPPER LEVEL OMEGA VALUES ASSOCIATED WITH A BROAD ZONE OF POSITIVE VORTICITY ADVECTION IN ADVANCE OF THE SHORT WAVE TROUGH...THERE WILL BE MORE THAN ENOUGH DYNAMIC SUPPORT FOR CONVECTIVE ACTIVITY TODAY INTO TOMORROW. TODAY LOOKS TO BE THE HIGHEST COVERAGE DAY...AS THE PLUME OF DEEP TROPICAL MOISTURE WILL POSITIONED DIRECTLY OVER THE REGION. BOTH THE NAM AND GFS THEN SHOW THE PLUME OF MOISTURE SHIFT SLIGHTLY TO THE EAST...TOWARD THE FLORIDA PANHANDLE GOING INTO TOMORROW AND TUESDAY. THIS WILL LEAD TO SLIGHTLY LOWER POPS FOR LABOR DAY ITSELF. OVERALL...HAVE WENT WITH CATEGORICAL POPS FOR EASTERN AND SOUTHERN ZONES...WITH LIKELY POPS ELSEWHERE. HEADING INTO TONIGHT...EXPECT LIKELY POPS TO CONTINUE OVER COASTAL AREAS...AS THE TROPICAL MOISTURE WILL BE MOST PREVALENT IN THIS REGION. THESE LIKELY POPS WILL PERSIST INTO TOMORROW. HOWEVER...OVER NORTHERN AND WESTERN ZONES...A SLIGHTLY DRIER AIRMASS WILL DROP POPS BACK INTO THE CHANCE CATEGORY FOR TONIGHT AND TOMORROW. GIVEN THE DEEP MOISTURE IN PLACE...THERE WILL BE THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL IN ISOLATED SPOTS TODAY. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL TODAY AND TOMORROW ACROSS THE FORECAST AREA. HEADING INTO MONDAY NIGHT AND TUESDAY...CONDITIONS WILL BEGIN TO CHANGE A BIT. THE SHORT WAVE TROUGH AXIS WILL SHIFT TO THE EAST OF THE REGION. HOWEVER...STRONG UPPER LEVEL TROUGHING WILL CONTINUE TO DOMINATE THE EASTERN HALF OF THE NATION...WITH NORTHERLY FLOW TAKING HOLD OF THE GULF SOUTH. IN THE LOW LEVELS...A WEAK SURFACE RIDGE WILL BUILD OVER THE AREA. IN ADDITION...A WEAK BOUNDARY...ALMOST LIKE A BACK DOOR FRONT...BUT NOT STRONG ENOUGH OR DEEP ENOUGH TO WARRANT BEING CALLED THAT...WILL STALL ALONG THE LOUISIANA COAST. THIS ZONE OF CONVERGENCE WILL SERVE TO KEEP CHANCE POPS IN FOR LAND ZONES...WITH HIGHER POPS OVER THE COASTAL WATERS. IN ADDITION...SOME WEAK DRY AIR ADVECTION IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL PROVIDE SOME WEAK CAPPING DURING THE DAY...ESPECIALLY OVER FAR NORTHERN ZONES. HOWEVER...THE CAP WILL BE WEAK ENOUGH TO BE EASILY OVERCOME ON TUESDAY. TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL MONDAY NIGHT INTO TUESDAY. LONG TERM... WEDNESDAY THROUGH FRIDAY WILL BE VERY SIMILAR TO TUESDAY...AS WEAK SURFACE AND MID-LEVEL RIDGING...COMBINED WITH CONTINUED UPPER LEVEL TROUGHING DOMINATES THE REGION. EASTERLY FLOW WILL BE IN PLACE IN THE LOW TO MID-LEVELS...WITH NORTHWESTERLY FLOW ALOFT. MODEL SOUNDINGS INDICATE CONTINUED DRY AIR IN THE MID AND UPPER LEVELS WITH AMPLE LOW LEVEL MOISTURE IN PLACE. OVERALL...EXPECT LOW END CHANCE POPS EACH DAY. THE CONVECTION WILL BE DIURNALLY INDUCED...WITH FORMATION MOST LIKELY ALONG ANY PREEXISTING BOUNDARIES SUCH SEABREEZE FRONTS OR OUTFLOW BOUNDARIES. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD. GOING INTO THE WEEKEND...BOTH THE GFS AND ECMWF DEPICT ANOTHER VERY STRONG UPPER LEVEL LOW DIVING SOUTHWARD INTO THE NATION FROM CANADA. THE TIMING IS FAIRLY CLOSE...BUT THE EXACT PLACEMENT OF THE LOW IS OFF AT THIS TIME. SINCE THE MODELS ARE IN FAIRLY GOOD AGREEMENT ON A TROUGH DEVELOPING...CONFIDENCE IS AVERAGE HEADING INTO THE EXTENDED PERIOD. THE FLOW WILL TURN MORE WESTERLY ON SATURDAY AS THE UPPER LEVEL TROUGH DIGS SOUTHWARD. A PLUME OF TROPICAL MOISTURE WILL RIDE ON THE BACK OF THIS SOUTHWEST FLOW INTO THE AREA. AT THE SAME TIME...A BROAD AREA OF LIFT IN ADVANCE OF THE TROUGH WILL DEVELOP OVER THE AREA. GIVEN THIS...AND AN APPROACHING SURFACE FRONT...HAVE WENT WITH HIGH END CHANCE POPS FOR SATURDAY AND SUNDAY. && .MARINE... LIGHT TO OCCASIONALLY MODERATE SOUTHEAST TO EAST FLOW WILL PREVAIL ACROSS THE COASTAL WATERS THROUGH THE MIDDLE OF THE WEEK. A WEAK SURFACE TROUGH SITUATED OVER THE NORTHWEST GULF...ALONG WITH AMPLE MOISTURE AND WEAK UPPER LEVEL DISTURBANCES...WILL KEEP THE WEATHER UNSETTLED THROUGH THE EARLY PART OF THE WORK WEEK. RAIN CHANCES WILL DIMINISH SOMEWHAT BY THE MIDDLE OF THE WEEK. SEAS WILL GENERALLY BE 3 FEET OR LESS DURING THE PERIOD. 11 && .PRELIMINARY POINT TEMPS/POPS... MCB 87 68 88 68 / 70 50 40 20 BTR 88 70 90 69 / 70 50 40 20 MSY 87 74 88 74 / 80 60 60 30 GPT 87 73 87 72 / 80 60 60 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && CAB
Hazardous weather outlook, Sep 6, 11:20 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1120 AM CDT SUN SEP 6 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-071630- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1120 AM CDT SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT COULD PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO BE LESS NUMEROUS FOR TUESDAY THROUGH THE END OF THE WEEK. WHILE A STRONG THUNDERSTORM OR TWO ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAIN...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:56 AM CDT | Special Marine Warning | LIX | 64 min | |
| Sep 6, 11:37 AM CDT | Areal Flood Advisory | LIX | Saint Tammany | 113 min |
| Sep 6, 3:03 PM CDT | Areal Flood Advisory | LIX | Tangipahoa | 117 min |
| Sep 6, 3:08 PM CDT | Areal Flood Advisory | LIX | Washington | 112 min |
| Sep 6, 3:23 PM CDT | Areal Flood Advisory | LIX | Lafourche, Saint Charles, Saint James, Saint John the Baptist | 112 min |
| Sep 6, 3:37 PM CDT | Areal Flood Advisory | LIX | Ascension, Livingston, Saint James | 113 min |
| Sep 6, 3:53 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 112 min |
| Sep 6, 5:18 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Iberville, West Baton Rouge | 102 min |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.